North Dakota, 2003

Damaging Wind in North Dakota, July 3, 2003

July 3, 2003 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 3, 1:15 PM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Jul 3, 1:15 PM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT THU JUL 3 2003

CONCERNS WILL BE THE CHANCE OF THUNDERSTORMS TONIGHT SOUTH...

CURRENT WEATHER TRENDS INDICATE SOUTHWEST FLOW ALOFT WITH 90 TO 120
KT JET WITH RIGHT REAR QUADRANT MOVING OVER SOUTHERN NORTH DAKOTA
TONIGHT. ALONG WITH THIS...AVN MODEL INDICATES LOW LEVEL
FRONTOGENESIS WITH VERTICAL MOTION FIELD ACROSS THE SOUTH BETWEEN
00Z-06Z. SAT TRENDS ALSO INDICATED BAND OF WEAK CONVECTION ACROSS
ERN MT THAT CONNECTS TO CENTRAL NORTH DAKOTA CONVECTION. WILL GO
WITH CHC TRW ACROSS THE SOUTH HALF TONIGHT UNTIL MIDNIGHT. 4TH OF
JULY SHOULD BE DOMINATED BY WEAK COOL AIR ADVECTION AND MORE
STABILITY...SO LOOKS LIKE A DRY AND PLEASANT 4TH FOR THE REGION.

BY SATURDAY...WEAK SHORTWAVE TROUGH MOVES INLAND INTO THE NORTHERN
PLAINS SAT EVENING AND NIGHT. AVN DOES KEY ON THIS FEATURE AS LOW
LEVEL JET DEVELOPS A GOOD BAROCLINIC ZONE WITH MCS TYPE SYSTEM. ETA
MODEL MUCH WEAKER WITH THIS FEATURE. AT THIS TIME...WILL KEEP CHANCE
OF THUNDERSTORMS IN PER THE AVN FOR CONTINUITY. UNDER THE INFLUENCE
OF BROAD SOUTHWEST FLOW ALOFT DYNAMICS SEEM REASONABLE FOR
THUNDERSTORMS.

AFTER THE WEEKEND TIME PERIOD...MIGRATION OF CLOSED UPPER LOW SHOULD
SIGNAL THE ONSET OF BROAD COOLING ACROSS THE REGION...WITH HIGHS
DROPPING INTO THE UPPER 70S NORTH BY MONDAY...WITH A SLOW WARMING
TREND BY THE MIDDLE OF THE WEEK.

.BIS...NONE

WA
Hazardous weather outlook, Jul 3, 3:05 PM CST, 5 hours 20 minutes before
041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 PM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF A SEVERE THUNDERSTORMS OVER PARTS OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

WA

In the hours before

Special weather statement, Jul 3, 2:25 PM CST, 6 hours before
NDZ001-009-017-021020-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE WILLISTON ND
320 PM CDT (320 PM MDT) WED JUL 2 2003

AT 320 PM CDT (220 PM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH
DAKOTA INDICATED LIGHT TO MODERATE SHOWERS AND AN ISOLATED
THUNDERSHOWER HAVE DEVELOPED ACROSS NORTHEASTERN MONTANA NEAR THE
NORTH DAKOTA BORDER ALONG AND NEAR THE MISSOURI AND YELLOWSTONE
RIVER COMPLEX.  THE SHOWERS AND THUNDERSHOWERS ARE MOVING TO THE
EAST NORTHEAST AT 20 MPH AND ARE EXPECTED TO FOLLOW ALONG AND NEAR
THE MISSOURI RIVER AND LAKE SAKAKAWEA OF NORTHWESTERN NORTH DAKOTA.
AT THIS TIME THE SHOWERS ARE LIGHT TO MODERATE...HOWEVER
THUNDERSHOWERS ARE POSSIBLE WITH SMALL HAIL...OCCASIONAL LIGHTENING
STRIKES AND GUSTY SURFACE WINDS.

PA
Local storm report, Jul 3, 7:37 PM CST, 48 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

837 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0814 PM    MANDAN                    ND   1 INCH HAIL

07/03/03   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR.

NNNN
Local storm report, Jul 3, 7:41 PM CST, 44 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

841 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0822 PM    MANDAN                    ND   .88 INCH HAIL

07/03/03   MORTON                         REPORTED BY STORM

                                          SPOTTER.

NNNN
Special weather statement, Jul 3, 8:20 PM CST, 5 minutes before
NDZ022-034-035-042-045-040300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
920 PM CDT THU JUL 3 2003

...UPDATE TO SEVERE THUNDERSTORM WATCH NUMBER 628...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE SEVERE
THUNDERSTORM WATCH...BURLEIGH...MORTON...SHERIDAN...GRANT AND SIOUX.

THIS MEANS BISMARCK...MANDAN...NEW SALEM...CARSON AND FORT YATES ARE
NO LONGER IN THE WATCH.

THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MIDNIGHT CDT FRIDAY
MORNING FOR THE REST OF SOUTH CENTRAL NORTH DAKOTA.

SCHULTZ/HW

The radar

The Bismarck radar (KBIS), 82 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
July 3, 8:25 PM CST to 9:00 PM CST
Where
Logan County, Napoleon
Measured
70 kt (81 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
46.500, -99.767

Wind damage to nearly all farmsteads between Napoleon and Fredonia with one family home destroyed. Power outage occurred for several hours in the city of Napoleon along with numerous trees uprooted and one home receiving major roof damage. On the outskirts of Napoleon 30-4 thousand pound each thresher machines tipped on their sides. A 75,000 and two 25,000 bushel grain bins destroyed along with a well/drilling and repair shop destroyed in the city of Fredonia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378753.